MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the determined that the needle was bent.During the evaluation of the returned device several kinks and bends were observed in the sheath of the device.When the needle was retracted inside the sheath there was a bend at 4.3 cm from the base of the handle and around 21-23 cm from the base of the handle.The bend closest of the base of the handle could have occurred if the user did not attach the device to the biopsy port of the endoscope.When the needle is in the retracted position the coiled sheath measured 142.4 cm in length, but the kinks and bends prevented the sheath from measuring within its specified tolerance.When the needle is advanced with the needle adjuster placed on "8" and the sheath adjuster placed on "5" the length of the coiled sheath measured 142.5 cm which is within the specification.The needle advanced outside the distal end of the sheath and a bend near the end of the needle was noted.There was a sharp bend in the needle 5.5 cm from the distal end of the sheath.The bevel of the needle was uniform and intact.During a functional test, the device was advanced down an olympus gf-uct160p ultrasonic endoscope.Once the device was advanced outside the distal end of the endoscope, the endoscope was placed in a curved position.The luer lock at the distal end of the handle was attached to the biopsy port and the needle adjuster was placed on "8".The handle was pushed forward and the needle advanced with slight pressure applied to the handle most likely due to the location of the bend in the needle.After a few attempts of manipulating the handle, the needle would advance and retract with no difficulty.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the instructions for use cautions: "needle must be retracted into sheath and thumbscrew on safety ring must be locked to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." if excessive pressure is applied to the device, bends or kinks can occur.The instructions for use state: "introduce ultrasound needle into accessory channel and advance in small increments until luer lock fitting at base of sliding sheath adjuster fitting on accessory channel.Attach device to accessory channel port by rotating device handle fittings are connected." the instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place.Note: number in safety ring window indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.The bend in the needle could have contributed to the user statement that they could not see the needle in the lesion.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physician used a cook echotip ultra endoscopic ultrasound needle."there was a problem with the needle.The needle did not go out from the catheter [extend].They tried four (4) times and it did not work.They changed the needle for another cook needle, and it worked." the device was evaluated on 09/25/2017.The needle was found to have a severe bend.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the determined that the needle was bent.During the evaluation of the returned device several kinks and bends were observed in the sheath of the device.When the needle was retracted inside the sheath there was a bend at 4.3 cm from the base of the handle and around 21-23 cm from the base of the handle.The bend closest of the base of the handle could have occurred if the user did not attach the device to the biopsy port of the endoscope.When the needle is in the retracted position the coiled sheath measured 142.4 cm in length, but the kinks and bends prevented the sheath from measuring within its specified tolerance.When the needle is advanced with the needle adjuster placed on "8" and the sheath adjuster placed on "5" the length of the coiled sheath measured 142.5 cm which is within the specification.The needle advanced outside the distal end of the sheath and a bend near the end of the needle was noted.There was a sharp bend in the needle 5.5 cm from the distal end of the sheath.The bevel of the needle was uniform and intact.During a functional test, the device was advanced down an olympus (b)(4) ultrasonic endoscope.Once the device was advanced outside the distal end of the endoscope, the endoscope was placed in a curved position.The luer lock at the distal end of the handle was attached to the biopsy port and the needle adjuster was placed on "8".The handle was pushed forward and the needle advanced with slight pressure applied to the handle most likely due to the location of the bend in the needle.After a few attempts of manipulating the handle, the needle would advance and retract with no difficulty.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use use states "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the instructions for use cautions: "needle must be retracted into sheath and thumbscrew on safety ring must be locked to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." if excessive pressure is applied to the device, bends or kinks can occur.The instructions for use state: "introduce ultrasound needle into accessory channel and advance in small increments until luer lock fitting at base of sliding sheath adjuster fitting on accessory channel.Attach device to accessory channel port by rotating device handle fittings are connected." the instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place.Note: number in safety ring window indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.The bend in the needle could have contributed to the user statement that they could not see the needle in the lesion.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6952508
Report Number1037905-2017-00640
Device Sequence Number16329868
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)200427(10)W3857312
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/11/2017
Device Age5 MO
Event Location Hospital
Initial Date Received by Manufacturer 09/25/2017
Supplement Date Received by Manufacturer11/26/2017
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date11/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1